Alert archive / California / Flash Flood Warnings in 2007

Flash Flood Warning 9, NWS Los Angeles, CA

September 22, 2007Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Sep 22, 2007, 4:41 AM PDT for Los Angeles County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2007, 4:41 AM PDT (11:41 UTC)
Expired
Sep 22, 2007, 6:45 AM PDT
In force
2 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text
Flood severity
None

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 72 km from the middle of the area, began a volume at 11:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 221147
FFWLOX
CAC037-221345-
/X.NEW.KLOX.FF.W.0009.070922T1141Z-070922T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
441 AM PDT SAT SEP 22 2007

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE GRIFFITH PARK BURN AREA AND VICINITY IN LOS ANGELES
  COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 645 AM PDT

* AT 435 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADARS INDICATED
  A LINE OF VERY HEAVY TO INTENSE SHOWERS EXTENDING FROM JUST
  WEST OF LONG BEACH TO JUST SOUTH OF THE GRIFFITH PARK BURN AREA.
  RADAR AND RAIN GAGES INDICATED RAINFALL RATES OF BETWEEN ONE
  HALF AND ONE INCH PER HOUR WITHIN THIS LINE. SHOWERS WERE MOVING
  TO THE NORTH AT 20 MPH...BUT THE LINE WAS NEARLY STATIONARY.       
  THEREFORE...HEAVY SHOWERS WILL LIKELY CONTINUE TO TRACK OVER THE 
  GRIFFITH PARK BURN AREA FOR THE NEXT HOUR OR TWO PRODUCING FLASH
  FLOODING AND MUD AND DEBRIS FLOWS.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN 
  AND AROUND THE GRIFFITH PARK BURN AREA.

IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS
FLOWS IN THE GRIFFITH PARK BURN AREA ACCORDING TO THRESHOLDS PROVIDED
BY USGS. AREAS AFFECTED INCLUDE DRAINAGES...ROADS...AND RESIDENCES 
IN AND DIRECTLY BELOW THE BURN AREA.

LAT...LON 3422 11840 3421 11819 3405 11819 3405 11838
TIME...MOT...LOC 1141Z 180DEG 0KT 3413 11829

$$

BRUNO/ASR
2 follow-up statements
000 
WGUS76 KLOX 221301
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
556 AM PDT SAT SEP 22 2007

CAC037-221345-
/X.CON.KLOX.FF.W.0009.000000T0000Z-070922T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
556 AM PDT SAT SEP 22 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM PDT FOR THE 
GRIFFITH PARK BURN AREA AND VICINITY IN LOS ANGELES COUNTY... 

AT 550 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADARS CONTINUED
TO INDICATE A LINE OF HEAVY SHOWERS EXTENDING FROM JUST SANTA
CLARITA TO THE GRIFFITH PARK BURN AREA...TO LONG BEACH. RADAR AND 
RAIN GAGES INDICATED RAINFALL RATES OF UP TO TWO THIRDS OF AN INCH
PER HOUR IN THE HEAVIER SHOWERS. THE SHOWERS WILL CONTINUE
TO TRACK OVER THE GRIFFITH PARK BURN AREA FOR AT LEAST THE
NEXT 45 MINUTES...PRODUCING FLASH FLOODING AND MUD AND DEBRIS FLOWS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE GRIFFITH
PARK BURN AREA. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IN AND BELOW RECENT BURN AREAS...MUD AND DEBRIS FLOW ARE LIKELY.  
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO 
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 3422 11840 3421 11819 3405 11819 3405 11838
TIME...MOT...LOC 1256Z 180DEG 0KT 3413 11829

$$

BRUNO/LINDAMAN
000 
WGUS76 KLOX 221342
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
639 AM PDT SAT SEP 22 2007

CAC037-221349-
/X.CAN.KLOX.FF.W.0009.000000T0000Z-070922T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
639 AM PDT SAT SEP 22 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR THE 
GRIFFITH PARK BURN AREA AND VICINITY IN LOS ANGELES COUNTY...

AT 635 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
SHOWER ACTIVITY OVER THE GRIFFITH PARK BURN AREA HAD DIMINISHED.
THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3422 11840 3421 11819 3405 11819 3405 11838
TIME...MOT...LOC 1339Z 180DEG 0KT 3413 11829

$$

RAT/FORWOOD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 3:43 AM PDT, 58 minutes earlier.

Area forecast discussion, Sep 22, 3:43 AM PDT, 58 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
343 AM PDT SAT SEP 22 2007

.SHORT TERM...QUITE A WILD TIME ACROSS PORTIONS OF THE FCST AREA
LAST EVENING AND EARLY THIS MORNING. BANDS OF MODERATE TO HEAVY
SHOWER AND ISOLATED TSTMS ROTATING AROUND THE UPPER LOW OFF THE
COAST HAVE BROUGHT SOME DECENT RAINFALL TO THE FCST...ESPECIALLY
ACRS L.A. AND ERN VTU COUNTIES. MANY LOCATIONS IN L.A. COUNTY AND
ERN VTU COUNTY HAVE REPORTED BETWEEN ONE HALF INCH AND ONE INCH
OF RAIN...ALTHOUGH TOTALS WERE LOWER IN THE ANTELOPE VLY AND ACRS
SRN CSTL SXNS. FLASH FLOODING WAS REPORTED ON CATALINA ISLAND...
AND RAINFALL RATES WERE HIGH ENOUGH ACRS PORTIONS OF L.A. COUNTY
TO PRODUCE FLASH FLOODING IN AND BELOW THE RECENT BURN AREAS.

EARLY THIS MORNING...THE UPPER LOW WAS CENTERED ABOUT 70 MILES SSW
OF PT CONCEPTION...AND IT WAS BEGINNING TO MOVE TO THE NORTHEAST.
BANDS OF SHOWERS...SOME HEAVY...AND ISOLATED TSTMS WERE CONTG TO
ROTATE INTO THE FCST AREA THIS MORNING...WITH THE FOCUS ACRS L.A.
COUNTY. VERY HEAVY SHOWERS AND TSTMS WITH THE COMMA HEAD OF THE
UPPER LOW WERE APCHG THE CST OF SRN SBA AND VTU COUNTIES AS WELL.
BASED ON RADAR AND SATELLITE...WILL JUST GO WITH SCATTERED TO
NUMEROUS SHOWERS AND ISOLD TSTMS ACRS THE ENTIRE AREA TODAY.
ALTHOUGH THE BAND OF SHOWERS/TSTMS MAY LIFT TO THE NORTH AND EAST OF
THE AREA BY LATE MORNING...THERE SHOULD BE ENOUGH MSTR AND
INSTABILITY TO KEEP A THREAT OF SHOWERS/TSTMS THRU THE
AFTERNOON...ALTHOUGH IT DOES APPEAR THAT THE MOST ACTION WILL
TAKE PLACE THIS MORNING. FLASH FLOOD WATCHES ARE IN EFFECT FOR
2006 AND 2007 BURN AREAS THROUGH NOON...AND THIS LOOKS GOOD AT THIS
TIME. SINCE THE UPPER LOW SPENT SO MUCH TIME OFF THE COAST...IT WILL
NOT BE QUITE AS COLD IN THE MTNS AS HAD BEEN EXPECTED...BUT SNOW
LEVELS SHOULD STILL LOWER TO ABOUT 7000 FEET...WITH LOCAL SNOW
ACCUMULATIONS OF 1 TO 3 INCHES ABOVE THAT LEVEL. IT SHOULD STILL BE
QUITE COOL TODAY...ESPECIALLY WHERE IT STAYS MOSTLY CLOUDY.

THE UPPER LOW WILL LIFT INTO CENTRAL CA LATE TODAY AND TONIGHT...AND
DRIER W TO NWLY FLOW AND SUBSIDENCE WILL SPREAD ACRS THE AREA. FOR
NOW...HAVE LEFT POPS OUT OF THE FCST FOR TONIGHT...BUT LATER SHIFTS
MAY HAVE TO ADD A SLIGHT CHANCE OR CHANCE OF POPS THIS EVENING
FOR SOME AREAS. AS THE UPPER LOW OPENS UP AND LIFT NEWD TONIGHT AND
SUNDAY...HGTS/THICKNESSES ACRS THE AREA WILL RISE. WITH MORE IN
THE WAY OF SUNSHINE...AND WARMING THROUGHOUT THE ATMOSPHERE...EXPECT
SEVERAL DEGREES OF WARMING ACRS THE FCST AREA ON SUNDAY.

UPPER RIDGING WILL BUILD TOWARD THE W CST SUN NIGHT AND MON AND
HGTS/THICKNESSES WILL CONT TO RISE STEADILY. SOME LOW LVL NLY FLOW
COULD CAUSE GUSTY WINDS THRU AND BELOW PASSES AND CANYONS OF SRN SBA
COUNTY AND NEAR THE INTERSTATE 5 CORRIDOR SUN EVENING...THEN LOW LVL
FLOW WILL TURN NELY LATE SUN NIGHT/MON MORNING. THERE COULD BE SOME
LOCALLY GUSTY NELY WINDS THRU AND BELOW PASSES AND CANYONS OF THE
MTNS AND FOOTHILLS OF L.A. AND VTU COUNTIES...BUT WINDS DO NOT
LOOK STRONG AT ALL. TEMPS SHOULD WARM SEVERAL MORE DEGREES IN MOST
AREAS ON MONDAY...BACK TO ABOUT NORMAL FOR THIS TIME OF YEAR.

.LONG TERM...FAIRLY BENIGN PATTERN SHAPING UP FOR NEXT WEEK. HGTS
WILL REMAIN FAIRLY HIGH ACRS THE AREA TUE THRU THU AS A WEAK UPPER
LOW DEVELOPS ACRS THE ERN PAC. EXPECT TEMPS TO BE NEAR OR SLIGHTLY
ABOVE NORMAL IN MOST AREAS. SKIES SHOULD BE MOSTLY CLEAR...ALTHOUGH
SOME STRATUS WL PROBABLY RETURN TO CSTL SXNS...AT LEAST THE CENTRAL
CST BY MID WEEK. THE WEAK UPPER LOW IS FCST TO APCH CENTRAL CA THU
NIGHT AND FRI...WITH A BROAD TROUGH EXTENDING SWD INTO THE FCST
AREA. THIS SHOULD BRING SOME COOLING TO THE AREA...AT LEAST W OF THE
MTNS FOR FRI.

&&

.AVIATION...

22/1100Z

UPPER LOW SOUTH OF POINT CONCEPTION WILL MOVE NORTHWARD TODAY. AS IT
MOVES NORTHWARD THE FOCUS OF THE SHOWERS AND THUNDERSTORMS WILL MOVE
TO SANTA BARBARA AND SLO COUNTIES. L.A. COUNTY WILL HAVE SCATTERED
THUNDERSTORM ACTIVITY THROUGH THE MORNING AND DIMINISHING SHOWERS IN
THE AFTERNOON.

KLAX...EXPECT E TO SE WINDS UP TO 8 KT WITH LOCAL GUSTS TO 14 KT
THROUGH 19Z...THEN SHIFT TO SW AFTER 20Z. MIX OF CLOUDS AND SHOWERS
THROUGH MID MORNING. A 20 PERCENT CHANCE OF A THUNDERSTORM IN THE
MORNING.

KBUR...CLOUDS WILL BE HIGHLY VARIABLE TODAY WITH VARIABLE CIGS FROM
025 TO 065. SKIES WILL BECOME MORE SCATTERED DURING THE AFTERNOON.
A 20 PERCENT CHANCE OF A THUNDERSTORM IN THE MORNING.

.LOX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH (SEE LAXFFALOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

PUBLIC...BRUNO
AVIATION...RORKE

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Sep 21, 6:00 AM PDT, 22 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT FRI SEP 21 2007

CAZ034>041-044>047-051>054-059-087-088-221300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PDT FRI SEP 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

AN UNSEASONABLY COLD AND STRONG UPPER LEVEL LOW PRESSURE SYSTEM
OFF THE COAST WILL REMAIN NEARLY STATIONARY TODAY...THEN WILL MOVE
EASTWARD ACROSS THE AREA TONIGHT. THERE IS CHANCE OF SHOWERS AND A
SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE AREA TODAY...WITH THE BEST
THREAT ACROSS COASTAL SECTIONS OF SOUTHERN SANTA BARBARA...VENTURA
AND WESTERN LOS ANGELES COUNTIES. SHOWERS WILL BECOME LIKELY ACROSS
SOUTHERN SANTA BARBARA...VENTURA AND LOS ANGELES COUNTIES
TONIGHT...WITH A CHANCE OF SHOWERS ELSEWHERE. THERE IS A SLIGHT
CHANCE OF THUNDERSTORMS IN ALL AREAS. SOME THUNDERSTORMS MAY PRODUCE
SMALL HAIL AND VERY HEAVY RAIN. THERE COULD EVEN BE ISOLATED
WATERSPOUTS AND FUNNEL CLOUDS WITH SOME OF THESE THUNDERSTORMS.

ACROSS CATALINA ISLAND...NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS
ARE EXPECTED TODAY AND TONIGHT. RAIN MAY BE INTENSE ENOUGH ON
CATALINA ISLAND TO CAUSE MUD AND DEBRIS FLOWS IN AND BELOW RECENTLY
BURNED AREAS...AND FLASH FLOOD WATCHES ARE IN EFFECT FOR THE ISLAND
BURN AREA. ELSEWHERE...CONDITIONS WILL HAVE TO BE MONITORED CLOSELY
FOR THE THREAT OF FLASH FLOODING AND MUD AND DEBRIS FLOWS FOR THE
BURN AREAS.

IN THE MOUNTAINS...SNOW LEVELS WILL LOWER TO 6000 FEET LATE
TONIGHT...AND THERE MAY BE A FEW INCHES OF SNOW ABOVE
6500 FEET TONIGHT.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

SHOWERS WILL BE LIKELY ACROSS VENTURA AND LOS ANGELES COUNTIES
SATURDAY MORNING...WITH A CHANCE OF SHOWERS ELSEWHERE. THERE IS A
SLIGHT CHANCE OF THUNDERSTORMS IN ALL AREAS. SOME THUNDERSTORMS MAY
PRODUCE SMALL HAIL AND VERY HEAVY RAIN. THERE COULD EVEN BE ISOLATED
WATERSPOUTS AND FUNNEL CLOUDS WITH SOME OF THESE THUNDERSTORMS EARLY.
THE THREAT OF SHOWERS WILL DECREASE FROM WEST TO EAST DURING THE DAY.

CONDITIONS WILL STILL HAVE TO BE WATCHED CLOSELY...ESPECIALLY
ACROSS LOS ANGELES COUNTY  FOR THE THREAT OF FLASH FLOODING AND MUD
AND DEBRIS FLOWS IN AND BELOW THE RECENT BURN AREAS.

IN THE MOUNTAINS...SNOW WILL FALL ABOVE 6000 FEET SATURDAY
MORNING...AN A COUPLE MORE INCHES OF SNOW MAY ACCUMULATE
ABOVE 6500 FEET SATURDAY.

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BRUNO

In the hours before

Local storm report, Sep 22, 12:19 AM PDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
1219 AM PDT SAT SEP 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     HEAVY RAIN       1 NNW WHITTIER          33.98N 118.03W
09/22/2007  M0.00 INCH       LOS ANGELES        CA   TRAINED SPOTTER

            0.7 INCHES IN 20 MINUTES

&&

LINDAMAN
Local storm report, Sep 22, 12:19 AM PDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
1219 AM PDT SAT SEP 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     HEAVY RAIN       1 NNW WHITTIER          33.98N 118.03W
09/22/2007  M0.70 INCH       LOS ANGELES        CA   TRAINED SPOTTER

            0.7 INCHES IN 20 MINUTES

&&

LINDAMAN

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 9:34 PM PDTFlash Flood WarningLOXLos Angeles3 hr
Sep 21, 10:30 PM PDTSpecial Marine WarningLOX15 min
Sep 21, 10:38 PM PDTSevere Thunderstorm WarningLOXLos Angeles37 min
Sep 21, 11:03 PM PDTFlash Flood WarningLOXLos Angeles3 hr
Sep 21, 11:48 PM PDTFlash Flood WarningLOXLos Angeles27 min
Sep 21, 11:48 PM PDTSevere Thunderstorm WarningLOXLos Angeles27 min

Nearby

Flash Flood Warnings in California, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.